Virginia, 2018Damaging Winds in Virginia, April 15 to 16, 2018
April 15 to 16, 2018 · NWS AKQ · 17 events in 13 counties and zones
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 15, 3:08 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 15, 3:08 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
408 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong but slow moving cold front approaches from the west this
evening, and will be accompanied by showers and thunderstorms
while crossing the region overnight through early Monday. Breezy
and cooler conditions will follow for Monday, with spotty
showers possible.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Backdoor cold front continues to make progress SSW through
portions of ern and central VA this afternoon...aligned from
about the mouth of the Ches Bay to XSA to just S of EZF. S of
this front...warm/moderately humid air (temperatures in the
70s-around 80F) remains...while to the NNE...cool/maritime air
(temperatures mainly in the 50s) w/ gusty ENE winds (to 25-35
mph). Meanwhile...slow moving cold front approaching from the
WSW (now moving through SW VA and wrn NC). Warm spells this time
of year routinely end from the ENE...question is does the
backdoor front continue its SSW push this eve resulting in a
dwindling warm sector - esp in central/SE VA (as possible
convection arrives from the WSW)? Right now...there continues to
be a decent push of cool air from the NE (winds gusting to 30-35
mph on the ern shore) w/ strong hi pres stretching from ern New
England on NW...so see no reason for that front to stop its
push SW this evening (aided by the amount of lift to the WSW
accompanying the cold front and convection and the cold
ocean/bay waters). Will have PoPs rise to near 100% from W-E
overnight. Mentioning chc tstms w/ potential for +RA and gusty
winds. For now...will limit any mention of damaging winds to far
wrn portions of the FA until we see how all this plays out the
next few hrs. Pcpn to wind down after midnight W of I
95...linger to about 12Z/16 near the coast. Temperatures tonight
are tricky...most lows expected in the 50s...but there are a
couple of ways to get there (readings only in the u40s at
OXB/SBY now).
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Cold front pushes off the coast early Mon morning...w/ axis of
RA/possible tstms shifting onto the waters. Initially...SW winds
behind that front will be accompanied by partial clearing...esp
central/ern portions of the FA. Deep upper level lo will be
approaching from the W during Mon...leading to BKN-OVC
conditions and winds shifting to W (gusty at times). Cooler Mon
w/ highs in the 60s. Will hang onto 20-30% PoPs for N and NE
locations.
Primarily W winds and cool/dry conditions Mon night/Tue. Winds
shift back to SW by Wed ahead of lo pres diving ESE into the OH
Valley. Lows Mon night in the m30s W to the l40s E. Highs Tue in
the m50s-around 60F. Lows Tue night from the u30s NW to the
m-u40s SE. Highs Wed from the l-m60s on the ern shore to the
u60s-l70s in central VA to SE VA-NE NC.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Near to below normal temperatures are expected through the
extended portion of the forecast. Mildest day (w/ gusty WSW
winds) is expected to be Thu...then dry/cooler wx will prevail
for Fri-Sat. Lo pres will be exiting the central Plains
Sat...tracking E and approaches the mid-Atlantic next
Sun...resulting in increasing clouds and CHC PoPs.
Lows Wed night in the l50s N and NW to the u50s SE. Highs Thu
will range from the m60s on the ern shore...to the u60s-l70s in
central VA and the m-u70s in SE VA-NE NC. Lows Thu night in the
l-m40s...except the u40s in far SE VA-coastal NE NC. Highs Fri
mainly 60-65F. Lows Fri night from the u30s NW to the l-m40s
elsewhere. Highs Sat again from 60-65F. Highs Sun from the
u50s-l60s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Backdoor cold front S of SBY...resulting in gusty NE winds and
IFR CIGS...VSBYS down to 1-2 SM in RA. Otherwise...BKN-OVC CIGS
w/ ISOLD/SCT SHRAS (varying conditions from short period IFR -
primary VSBYS and VFR in no RA). A strong cold front approaches
the region this evening...then it is expected to slowly cross
the local area overnight/push off the coast (early) Mon morning.
Gusty SSE winds to 25-35 kt along w/ SHRAS-possible tstms (w/
brief higher gusts possible). Winds shift to WSW post cold front
after midnight/by daybreak Mon morning. Improving conditions
during the day Mon in terms of CIGS/VSBYS. However, winds will
be shifting to mainly W and increasing/becoming gusty in excess
of 20 kt once again for both Mon and Tue afternoon. VFR and
calmer conditions expected mid week.
&&
.MARINE...
A backdoor cold front is gradually pushing to the SW this aftn
with an easterly wind of 15-25kt across the nrn tier of the area
and seas of 5-7ft off the MD coast. Elsewhere, mainly a S wind
of 10-15kt. Strong low pressure will lift across the nrn Mid-
Atlantic late tonight into Monday morning, which will push the
stubborn backdoor boundary to the N. The wind will become SE
25-30kt for a ~3hr period late tonight with some gusts to
35-40kt possible mainly associated with convection and strong
pressure falls to the N. Have opted to maintain an SCA given
that any gale conditions will be short-lived and convectively
enhanced. Seas build to 6-10ft tonight, with 3-5ft waves in the
Bay and potentially up to 6ft at the Mouth of the Bay. The wind
will become WSW 15-20kt as the front pushes offshore Monday
aftn. Low pressure lingers over New England and Ern Canada for
the early part of the week as high pressure builds across the
Southeast Conus. Mainly a W wind of 10-20kt through Tuesday. The
SCA will end at 4pm Monday, and 10z Tuesday for seas in the
ocean. A cold front approaches from the W Wednesday with the
wind becoming SW. A cold front crosses the area Wednesday night
with the wind shifting to NW.
&&
.TIDES/COASTAL FLOODING...
An increasing SE wind of 20-25kt with gusts to around 30kt will
result in tidal anomalies approaching 1.5ft above normal late
tonight into Monday. A wind shift to SW Monday will potentially
push water into estuaries along the bay side of the MD Ern Shore
potentially resulting in minor tidal flooding. On the ocean
side, Ocean City potentially reaches a total water level of
3.5-3.8ft above MLLW tonight and Monday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 5 PM EDT Monday for ANZ630>638.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ650-652-654-
656-658.
&&
SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/JDM
MARINE...AJZ
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Apr 15, 5:24 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
624 PM EDT Sun Apr 15 2018
MDZ021>025-VAZ099-100-162230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
624 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after midnight tonight into early Monday morning.
Strong or damaging wind gusts as well as very heavy rainfall are the
primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-065>069-079-080-513>516-162230-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
624 PM EDT Sun Apr 15 2018
...TORNADO WATCH 54 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after 8 pm tonight into early Monday morning. There
is a slight risk of severe thunderstorms. Strong to damaging wind
gusts and very heavy rainfall are the primary threats. However, an
isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ012>014-030>032-VAZ081-082-087>090-092-093-096-524-162230-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Prince George-
Charles City-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Newport News-
624 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, south central Virginia and southeast
Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after 8 pm tonight into early Monday morning. There
is a slight risk of severe thunderstorms. Strong to damaging wind
gusts and very heavy rainfall are the primary threats. However, an
isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ015>017-102-VAZ064-075>078-083>086-095-097-098-509>512-517>523-
525-162230-
Pasquotank-Camden-Western Currituck-Eastern Currituck-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-New Kent-Gloucester-
Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
Hampton/Poquoson-
624 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after 8 pm tonight into early Monday morning. There
is a slight risk of severe thunderstorms. Strong to damaging wind
gusts and very heavy rainfall are the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 15, 5:49 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
649 PM EDT SUN APR 15 2018
VAZ060-065-066-152345-
Mecklenburg-Lunenburg-Prince Edward-
649 PM EDT SUN APR 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MECKLENBURG...
WESTERN PRINCE EDWARD AND NORTHWESTERN LUNENBURG COUNTIES...
At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Evington to near Gladys to near
Brookneal to near Halifax to near Virgilina. Movement was northeast
at 45 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Chase City, Hampden Sydney, Clarksville, Boydton, Kells Corner,
Buffalo Springs, Darlington Heights, Prospect, Nelson, Tuggle,
Spanish Grove, Briery, Finchley, Finneywood, Fairview, Plantersville,
Elam, Rogers Corner, Blevins Corner and Eppes Fork.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
If you are on or near Kerr Reservoir...get out of the water and move
indoors or inside a vehicle. Remember...lightning can strike more
than 10 miles from the parent thunderstorm. If you can hear
thunder...you are close enough to be struck by lightning. Move to a
safe shelter. Do not be caught on the water in a thunderstorm.
LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
3689 7849 3701 7846 3708 7844 3709 7848
3715 7855 3714 7858 3719 7864 3720 7869
3726 7868 3734 7860 3740 7859 3737 7858
3733 7851 3734 7847 3655 7830 3655 7874
TIME...MOT...LOC 2248Z 205DEG 45KT 3728 7931 3719 7906 3700 7894 3677
7887 3648 7879
05Thunderstorm Wind, Prince Edward
- When
- April 15, 6:31 PM EST
- Where
- Prince Edward County, 0.88 mi NE of Farmville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.310, -78.560
Trees were downed near Prospect.
Thunderstorm Wind, Cumberland
- When
- April 15, 7:30 PM EST
- Where
- Cumberland County, 6.17 mi NE of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.550, -78.180
Large tree was downed on Miller Lane.
Thunderstorm Wind, Mecklenburg
- When
- April 15, 7:41 PM EST
- Where
- Mecklenburg County, 1.31 mi WNW of Clarksville Marks Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.610, -78.590
Trees were downed along Highway 49.
Thunderstorm Wind, Amelia
- When
- April 15, 7:42 PM EST
- Where
- Amelia County, 4.97 mi SSW of Rodephil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.310, -78.220
Trees were downed along Slayer Creek Road.
Thunderstorm Wind, Louisa
- When
- April 15, 8:00 PM EST
- Where
- Louisa County, Louisa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.020, -78.000
Large tree was downed on a road.
Thunderstorm Wind, Lunenburg
- When
- April 15, 8:56 PM EST
- Where
- Lunenburg County, 1.79 mi ESE of Kenbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.960, -78.120
Trees were downed along East Third Street in Kenbridge.
Thunderstorm Wind, Nottoway
- When
- April 15, 9:02 PM EST
- Where
- Nottoway County, 3.5 mi S of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.080, -78.070
Trees were snapped or uprooted.
Thunderstorm Wind, Nottoway
- When
- April 15, 9:13 PM EST
- Where
- Nottoway County, 3.45 mi NE of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.160, -78.030
Trees were downed on Piney Green Road. This was consistent with straight line winds.
Thunderstorm Wind, Nottoway
- When
- April 15, 9:15 PM EST
- Where
- Nottoway County, 4.31 mi NE of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.170, -78.020
Roof was removed from an old and rotted wooden shed. This damage was consistent with straight line winds.
Thunderstorm Wind, Amelia
- When
- April 15, 9:45 PM EST
- Where
- Amelia County, 0.69 mi N of Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.340, -77.980
Thunderstorm Wind, New Kent
- When
- April 16, 1:25 AM EST
- Where
- New Kent County, 1.38 mi S of Quinton Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.480, -77.130
Large tree was downed along Route 60.
Thunderstorm Wind, New Kent
- When
- April 16, 1:35 AM EST
- Where
- New Kent County, 2.19 mi W of Barhamsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.450, -76.890
Trees were downed along Homestead Road.
Thunderstorm Wind, King and Queen
- When
- April 16, 1:47 AM EST
- Where
- King and Queen County, 1.49 mi SSW of Crouch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.730, -76.880
Trees were downed near King and Queen Courthouse.
Thunderstorm Wind, Isle of Wight
- When
- April 16, 1:50 AM EST
- Where
- Isle of Wight County, 1.31 mi ENE of Carrsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -76.800
Trees were downed near Carrsville.
Thunderstorm Wind, James City
- When
- April 16, 1:55 AM EST
- Where
- James City County, 1.79 mi ENE of Five Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.260, -76.740
Trees were downed along Kings Way.
Thunderstorm Wind, Chesapeake (C)
- When
- April 16, 3:14 AM EST
- Where
- Chesapeake (C) County, Mt Pleasant
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 36.700, -76.130
Wind gust of 57 knots (66 mph) was measured at NFE.
Thunderstorm Wind, Northampton
- When
- April 16, 3:47 AM EST
- Where
- Northampton County, 1.49 mi SSE of Bayview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -75.960
Trees and power lines were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, April 15, 201812 injured · $24 million · EF3 · 31 events
- Tornadoes and Flash Flooding in North Carolina, April 15, 20181 death · 2 injured · $65 million · EF2 · 36 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 15, 20182 deaths · 2 injured · 1 event
- Tornadoes and Hail in North Carolina, April 15, 20187 injured · $2.3 million · EF1 · 10 events
- Tornadoes and Damaging Winds in South Carolina, April 15, 2018$200 · EF2 · 39 events
- Tornado and Damaging Wind in Ohio, April 15, 20181 injured · $125,000 · EF1 · 2 events
- Flash Flood and Hail in North Carolina, April 15, 2018$201,000 · 2 in hail · 14 events
- Tornado and Hail in South Carolina, April 15, 20181 injured · $90,000 · EF0 · 10 events
- Flooding and Heavy Rain in West Virginia, April 15 to 19, 2018$76,000 · 16 events
- Tornado and Damaging Winds in Florida, April 15, 2018$26,000 · EF0 · 31 events
- Flooding in Ohio, April 15 to 17, 2018$68,000 · 4 events
- Tornado and Damaging Winds in Georgia, April 15, 2018$5,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749860, 749861, 749862, 749863, 749864, 749866, 749867, 749868, 749869, 749870, 749872, 749873, 749874, 749875, 749876, 749878, 749877.